Hail, Dewey
- When
- June 16, 6:30 AM MST
- Where
- Dewey County, 1.46 mi W of Isabel
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.380, -101.460
Severe thunderstorms developed along a stationary front and brought large hail, damaging winds, flooding, along with a few tornadoes to parts of central and northeast South Dakota. Two tornadoes and large hail caused the most damage near Burdette in Hand county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe thunderstorms developed along a stationary front and brought large hail, damaging winds, flooding, along with a few tornadoes to parts of central and northeast South Dakota. Two tornadoes and large hail caused the most damage near Burdette in Hand county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 16, 4:38 AM MST, 1 hour 52 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 638 AM CDT Sat Jun 16 2018 .UPDATE... Issued at 631 AM CDT Sat Jun 16 2018 See below for an aviation forecast discussion for the 12Z TAFs. && .SHORT TERM...(Today and Tonight) Issued at 414 AM CDT Sat Jun 16 2018 Forecast challenges today and tonight revolve around tricky temperature forecast with models forecasting the nearly stationary boundary over the region to make a slight jog northward through peak heating. Fully expecting some areas could see a 10 or more degree temperature forecast bust with this boundary on the move. Also, the risk of severe weather (and heavy rain-makers) today into tonight appears to be conditional (depending on what actually transpires w.r.t. attempts to weaken the persistent mid-level thermal capping inversion still in place across the area this morning). Currently, with elevated convection (1-2 hours old) ongoing on the nose of the low level jet over south central South Dakota, skies are partly to mostly cloudy and temperatures are ranging from the 50s northwest in the region to near 80 degrees southeast in the region. The synoptic-scale set up is in place to support torrential rainfall (and potentially training convection) today/tonight as well as severe weather in the form of large hail and damaging winds. There is also a small tornado risk late this afternoon through late this evening, but that is more conditional, and requires a lot of moving parts to be sync'd up. The convection that is ongoing this morning, is forecast to lift northeast along the mid-level instability axis where-ever the best low level jet forcing is lined up with the best upper level left exit region/diffluence in a 70kt upper level jet streak extending into the region from Wyoming. Despite the 00Z NAM12's rendition of +11C to +13C 700hpa thermal capping inversion temps sticking around well into this evening before decreasing, the last 2 or 3 RAP13 solutions this morning are starting to hint at perhaps a couple of areas where MLCIN may be weakened enough by 22-23Z along the slowly northward moving "warm frontal boundary" to allow for convective initiation along/just north of the boundary. Will really need to focus attention along this frontal boundary for appx 3 to 6 hours, between 22Z and 04Z tonight across McPherson/Edmunds counties eastward into Day/Marshall/Roberts/Traverse/Big Stone counties as more than adequate low level and deep layer shear/instability will reside along the boundary to support the potential for very large hail, damaging winds and perhaps a few tornadoes with initial super- cellular convection (if storms can break the cap), before heavy rain concerns (between 00Z and 06Z) take over as the primary severe weather threat overnight. LCL heights should generally be between 1000m to 2000m, which suggests cloud bases would be low enough to support a tornado risk. But, again, the main question is will there be a shortwave/upper level jet streak moving over the region this afternoon/tonight that can provide enough mid-level cooling/height falls and synoptic scale lift/forcing along the boundary (and diffluent flow aloft) to overcome mid-level warm temps that for the past couple of days have pretty much kept daytime convection from happening. Low level thermal advection progs show the southeastern third of the CWA really warming up this afternoon as it gets back into the warm- air side of the northward meandering frontal boundary. Not much temperature budge expected, though, for locations that end up remaining north and west of the frontal boundary at/after peak heating today. .LONG TERM...(Sunday through Friday) Issued at 414 AM CDT Sat Jun 16 2018 Sunday we start off with the CAP shifting eastwards (700mb temperatures down to around +7C in north central, though the far east still has readings around +11C initially), with the surface front back south of the CWA. At 500mb we can also see remnant moisture associated with the leftovers from tropical storm Bud moving into western South Dakota, though the flow regime remains southwesterly...meaning more of these weaker, poorly defined shortwaves are the main impetus for lift aloft. We do have on this particular morning the left exit region of a 60-80kt jet that has been split from the main flow which is well to the north, which seems to be the main source of ascent for the area. Shear is fairly high, 0-6km around 35 to 55kts from west to east, however instability is more or less absent with stable low levels behind the front, which will continue to sink south. The risk for storms will be defined by this shear/low CAPE environment. CAMS do suggest more of a widespread/weaker convection signature out that far. A second southwest flow wave looks to lift across the area early Monday. After that, confidence for precipitation drops as the upper low over the intermountain west stalls/retrogrades and weakens. In the low levels, we remain under the influence of a broad high pressure system that moves very slowly, feeding dry/mild air into the area. Even as it drifts east, easterly low level flow will keep us close to average with low humidity through the better half of next week. && .AVIATION...(For the 12Z TAFS through 12Z Sunday Morning) Issued at 631 AM CDT Sat Jun 16 2018 Early morning showers and thunderstorms are of the heavy rain variety. Terminals impacted appear to be KMBG/KABR/KATY. Sub-VFR cigs/visbies in the heavy rain should be expected. VFR should prevail, though, in between thunderstorms today. Later tonight, guidance is hinting at cigs falling below VFR flt cat by 06Z (not including any sub-VFR in convection later this afternoon through the overnight). Convection should be done this morning by 15 or 16Z. But, by 22/23Z this afternoon, convection chances start ramping back up at pretty much all four terminals, with thunderstorms possible through 06 or 07Z tonight before things start to dry out again. Large hail, damaging winds and heavy rain could accompany thunderstorms late this afternoon through late in the evening. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Dorn SHORT TERM...Dorn LONG TERM...Connelly AVIATION...Dorn
Hazardous Weather Outlook National Weather Service Aberdeen SD 546 AM CDT Sat Jun 16 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-171100- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 546 AM CDT Sat Jun 16 2018 /446 AM MDT Sat Jun 16 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Early morning storms will move across northeast South Dakota. Widespread severe weather is not anticipated though we can not rule out an isolated severe storm or two, with the risk being mainly in the form of hail and gusty winds. The main threat for severe weather appears to be highlighted between 5 PM CDT this afternoon and 11 PM CDT tonight, in the form of large hail, damaging winds and possibly a tornado or two. The severe weather threat currently looks to reside east of a line from roughly Leola to Redfield. By late evening into the late night hours, the severe weather threat transitions to heavy rain and a potential flooding risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday A severe weather threat of heavy rain exists on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. Dorn
Special Weather Statement
National Weather Service Aberdeen SD
454 AM CDT SAT JUN 16 2018
SDZ018-019-161030-
Clark SD-Spink SD-
454 AM CDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLARK AND SOUTHEASTERN
SPINK COUNTIES UNTIL 530 AM CDT...
At 453 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fordham Colony, or 11 miles southwest of Clark, moving north at 40
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Clark, Fordham Colony, Clark Colony, Carpenter and Hillcrest Colony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4494 9760 4460 9778 4461 9786 4463 9786
4463 9798 4464 9805 4495 9791
TIME...MOT...LOC 0953Z 199DEG 33KT 4473 9785
ConnellySpecial Weather Statement National Weather Service Aberdeen SD 526 AM CDT SAT JUN 16 2018 SDZ011-018-019-161115- Clark SD-Spink SD-Day SD- 526 AM CDT SAT JUN 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAY...NORTHWESTERN CLARK AND NORTHEASTERN SPINK COUNTIES UNTIL 615 AM CDT... At 524 AM CDT, Doppler radar was tracking a strong thunderstorm near Raymond, or 8 miles northwest of Clark, moving north at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Clark, Bradley, Raymond, Lily, Crocker, Crandall, Hillcrest Colony and Swan Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4484 9765 4485 9799 4522 9803 4520 9755 TIME...MOT...LOC 1024Z 186DEG 24KT 4495 9788 Connelly
Special Weather Statement National Weather Service Aberdeen SD 550 AM CDT SAT JUN 16 2018 SDZ018-161115- Spink SD- 550 AM CDT SAT JUN 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SPINK COUNTY UNTIL 615 AM CDT... At 549 AM CDT, Doppler radar was tracking a strong thunderstorm near Ashton, or near Redfield, moving north at 25 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Redfield and Ashton. LAT...LON 4479 9838 4480 9859 4508 9856 4505 9824 TIME...MOT...LOC 1049Z 194DEG 19KT 4493 9846 Connelly
The Bismarck radar (KBIS), 164 km away, was scanning. The volume nearest the first event began at 13:30 UTC.
8 hail, 6 thunderstorm wind, 2 tornado, 1 flood. Local standard time, as filed.
Hail covered the ground up to 2 inches in spots.
Estimated eighty mph winds pushed a calf shelter from northwest to southeast and tipped over a fifth wheel livestock trailer. The winds also caused lots of tree damage.
A tornado touched down south of Burdette taking down some large tree branches and tossing them 25 to 30 feet in all directions. Some of the corn crop was also bent and flattened in areas.
A second tornado touched down picking up a substantial calving barn and rolling and tossing it about 100 feet to the northeast. The calving barn destroyed a fence line and severely damaged a chicken coop and large tree in the process. Sheet metal was removed from the top side of a separate barn. Additional debris was tossed to the southeast about 150 to 200 feet, bending a fence. Chemical and water storage tanks were tossed about 50 feet to the north. Hay bales were removed from stacks and tossed/rolled to the east with a bale in a feeder picked up and destroyed. Large hail dented the siding and broke windows on both houses on the farmstead.
Severe winds to an estimated eighty mph knocked over a couple semi-trailers and a hopper along with causing significant overhead door damage.
Estimated sixty mph winds downed some smaller six to eight inch diameter trees.
Estimated eighty mph winds knocked over empty van trailers along with an empty grain bin.
Very heavy rains of 2 to 5 inches brought some flooded fields and pastures along with a few roads north of Miller and Ree Heights.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyThe tornado archive for South Dakota, 2018Warnings in South Dakota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770094, 770096, 770098, 770136, 770099, 770100, 770101, 770103, 770126, 770107, 770105, 770117, 770137, 770131, 770133, 770135, 770092.